Alert archive / New Mexico / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 175, NWS Albuquerque, NM

July 8, 2005De Baca County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 8, 2005, 7:55 PM MDT for De Baca County, New Mexico. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 8, 2005, 7:55 PM MDT (01:55 UTC)
Expired
Jul 8, 2005, 9:01 PM MDT
In force
66 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County De Baca County, NM

The radar

The Cannon AFB radar (KFDX), 80 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.9 hours before the alert went out and 336 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2005-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1007 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2005-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1007 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
3081 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:30 PM MDT, 5 hours 25 minutes earlier.

Area forecast discussion, Jul 8, 2:30 PM MDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
230 PM MDT FRI JUL 8 2005

.DISCUSSION...THUNDERSTORMS CONTINUE TO BE MAIN FORECAST CONCERN.

HIGH PRESSURE RIDGE FROM HIGH PLAINS OF WY TO NRN MEXICO APPEARS TO
HAVE TWO CENTERS WITH SOME WEAKNESS IN THE RIDGE OVER LAND OF
ENCHANTMENT IN THE FORM OF A COUPLE OF SHORT WAVE TROUGHS. ONE MOVE
NORTHEAST OVER WRN PORTION OF STATE AND ONE SLIPPING SOUTH ACROSS
THE EAST. THESE HAVE HELPED STORMS TO FIRE OVER THE HIGHER TERRAIN
AS EXPECTED THIS AFTERNOON...BUT SO FAR THEY ARE UNABLE TO SUSTAIN
AS THEY MOVE OFF.

IN THE EAST...LOW LEVEL MOISTURE SHOULD BE ABLE TO SUSTAIN THE
CONVECTION AS WE ENTER THE LATE AFTERNOON/EARLY EVENING PEAK
HEATING...THUS WILL KEEP SCATTERED CATEGORY POPS IN FORECAST. WHILE
WIND SPEEDS ARE FAIRLY LOW...TUCUMCARI PROFILER DOES SHOW
CONSIDERABLE DIRECTIONAL SHEAR FROM 850-500MB. WOULD NOT BE
SURPRISED TO SEE A SVR STORM OR TWO OVER HIGH PLAINS OVER NEXT FEW
HOURS...WITH DAMAGING WINDS AND MARGINALLY LARGE HAIL. 19Z LAPS
CAPES RUNNING OVER 3000 J/KG IN SAN MIGUEL COUNTY.

IN THE WEST...STORMS ATTEMPTING TO MOVE INTO RIO GRANDE VALLEY
ENCOUNTERING LAYER OF DRY AIR AT LOW LEVELS. PRECIP ECHOES
CHARACTERISTICALLY WEAKENING AS THEY MOVE EAST. HOWEVER...GRADUAL
TOP DOWN SATURATION LIKELY DUE TO NICE COVERAGE OVER SW MOUNTAINS.
THUS...EXPECT INITIAL STORMS TO PRODUCE SIGNIFICANT WIND GUSTS...BUT
AREA EVENTUALLY SPREADING EASTWARD INTO THE VALLEY WITH AT LEAST A
FEW SHOWERS THIS EVENING...SO WILL GO WITH 20 PCT POPS FOR ABQ
METRO...BUT SOME GUSTY WINDS PROBABLY A BETTER BET.

NAM/DGEX SEEM TO HANDLE CONVECTIVE TRIGGERS AND INITIATION BETTER
THAN GFS THIS SUMMER AND HAVE ESSENTIALLY GONE WITH THEM. WITH
RESIDUAL MOISTURE AND SIMILAR PATTERN ON SATURDAY...AGAIN EXPECT
QUITE A BIT OF LIGHTNING ACTIVITY...LIKE TODAY...AND POP FIELDS ARE
SIMILAR. IT APPEARS THAT A DRY INTRUSION WILL INFILTRATE THE WEST
SUNDAY AS NRN PORTION OF RIDGE SHIFTS SHIFTS EASTWARD INTO OHIO
VALLEY...SO HAVE REMOVED NEARLY ALL POPS WEST OF THE CENTRAL
MOUNTAIN CHAIN.

SOUTHERN PORTION OF HIGH THEN SHIFTS FROM OLD MEXICO INTO CENTRAL
ROCKIES NEXT WEEK. THIS PLACES NM IN EASTERLY UPPER FLOW. THIS CAN
ALLOW STORMS THAT FIRE OVER EAST SLOPES OF CENTRAL MOUNTAIN CHAIN TO
MOVE WESTWARD INTO RIO GRANDE VALLEY...MAYBE EVEN INTO WESTERN
MOUNTAINS IF DECENT SHORT WAVE TROUGH IS EMBEDDED IN THE EASTERLY
FLOW.

MEANWHILE...SUMMERLIKE TEMPERATURES WILL CONTINUE...WITH DIURNAL
RANGE ONLY NARROWED SLIGHTLY DURING MOST CLOUDY PERIODS...NAMELY
TONIGHT AND SATURDAY...KD

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  57  96  57  97 /   0   0   0   0
GALLUP..........................  51  91  49  92 /  10   0   0   0
GRANTS..........................  53  92  52  93 /  10   0   0   0
GLENWOOD........................  57  97  57  98 /  10   0   0   0
CHAMA...........................  42  83  42  86 /  10  10  10   0
LOS ALAMOS......................  52  88  54  91 /  10  10  10   0
RED RIVER.......................  41  74  44  79 /  20  30  20  20
TAOS............................  50  86  49  90 /  20  20  20   0
SANTA FE........................  60  88  55  90 /  20  20  20   0
SANTA FE AIRPORT................  58  91  57  93 /  10  20  20   0
ESPANOLA........................  57  94  57  97 /  10  10  10   0
ALBUQUERQUE HEIGHTS.............  69  94  67  96 /  20   0   0   0
ALBUQUERQUE VALLEY..............  59  95  61  97 /  20   0   0   0
ALBUQUERQUE FOOTHILLS...........  62  91  63  94 /  20  10  10   0
ALBUQUERQUE WEST MESA...........  65  93  66  96 /  20   0   0   0
SOCORRO.........................  60  98  64  99 /  20  10  10   0
SANDIA PARK/CEDAR CREST.........  59  84  62  86 /  20  20  20  10
MORIARTY/ESTANCIA...............  55  90  57  91 /  10  20  20  10
CARRIZOZO.......................  61  94  58  97 /  10  10  10   0
RUIDOSO.........................  54  84  55  85 /  10  30  20  20
RATON...........................  54  84  53  89 /  30  30  20  20
LAS VEGAS.......................  55  84  54  86 /  40  20  20  20
ROY.............................  60  84  58  87 /  40  20  20  20
CLAYTON.........................  63  88  63  89 /  30  20  20  10
SANTA ROSA......................  63  91  63  95 /  30  20  20  10
TUCUMCARI.......................  65  93  65  95 /  30  20  20  10
FORT SUMNER.....................  66  94  66  97 /  30  20  20  10
CLOVIS..........................  65  92  65  94 /  30  20  30  10
PORTALES........................  65  93  66  96 /  30  20  30  10
ROSWELL.........................  69  95  68  97 /  30  20  30  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

19
Hazardous weather outlook, Jul 8, 6:00 AM MDT, 13 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT FRI JUL 8 2005

NMZ001>021-026-091200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
600 AM MDT FRI JUL 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS THE FAR EASTERN PLAINS...MAINLY EAST OF A LINE FROM
RATON TO FORT SUMNER TO ROSWELL. THE MAIN THREATS ARE LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL EXIST MOST EVERY
AFTERNOON AND EVENING THROUGH AT LEAST THE WEEKEND ACROSS EASTERN
PLAINS. THE HIGH PLAINS ADJACENT TO THE CENTRAL MOUNTAIN CHAIN WILL
ALSO SEE A SLIGHT CHANCE OF THUNDERSTORMS...BUT WITH A LOWER RISK OF
SEVERE STORMS. LARGE HAIL AND DAMAGING WINDS WILL CONTINUE AS THE
PRIMARY THREATS. WEATHER CAN CHANGE RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED EACH AFTERNOON AND EVENING
THROUGH AT LEAST THE WEEKEND IN UNION...HARDING...QUAY...CURRY AND
ROOSEVELT COUNTIES. WE WILL MONITOR OTHER PLAINS COUNTIES FOR
ADDITIONAL SPOTTER ACTIVATION.

43

In the hours before

Special weather statement, Jul 8, 3:40 PM MDT, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
340 PM MDT FRI JUL 8 2005

CORRECTED HAIL SIZE STATEMENT.

NMZ005-082245-
NORTHEAST HIGHLANDS-
340 PM MDT FRI JUL 8 2005

...ISOLATED STRONG THUNDERSTORMS WITH GUSTY WINDS AND SMALL HAIL
MOVING ACROSS INTERSTATE 25 BETWEEN LAS VEGAS AND RATON...

THROUGH 5 PM...SEVERAL THUNDERSTORMS WILL MOVE EAST OVER INTERSTATE
25 BETWEEN LAS VEGAS AND RATON WITH GUSTY WINDS OF 35 TO 50 MPH AND
SMALL HAIL TO ONE HALF HAIL INCH. A SMALL STORM NEAR LAS VEGAS HAS
ALREADY PRODUCED MEASURED WIND GUSTS OF NEAR 45 MPH.

THE INTERSTATE 25 AREA ABOUT 10 MILES NORTH AND SOUTH OF WAGON MOUND
OR BETWEEN MILE MARKERS 370 AND 395 MAY SEE THE MOST ACTIVE STORMS
THROUGH 5 PM.

03
Special weather statement, Jul 8, 3:45 PM MDT, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
345 PM MDT FRI JUL 8 2005

NMZ002-003-009-082235-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-UPPER RIO GRANDE VALLEY-
345 PM MDT FRI JUL 8 2005

...GUSTY OUTFLOW WINDS FROM THUNDERSTORMS TO THE WEST WILL BE
APPROACHING ALBUQUERQUE METRO AREAS THROUGH 5 PM...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERAL BOUNDARIES
OF GUSTY WINDS APPROACHING THE ALBUQUERQUE AND RIO RANCHO AREAS
FROM THE WEST. AT 345 PM WIND GUSTS OF 25 TO 40 MPH WERE LOCATED NEAR
THE DOUBLE EAGLE AIRPORT JUST WEST OF ALBUQUERQUE. RADAR TRENDS
INDICATE THAT THESE GUSTY WINDS WILL SPREAD EAST INTO WESTERN
ALBUQUERQUE AND WESTERN RIO RANCHO BETWEEN 4 PM AND 430 PM.

HIGH BASED SHOWERS WITH GUSTY WINDS AND LITTLE RAIN MAY ALSO REACH
THE METRO AREA AFTER 5 PM.

03
Local storm report, Jul 8, 4:19 PM MDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
419 PM MDT FRI JUL 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     HAIL             6 S WAGON MOUND         35.92N 104.71W
07/08/2005  0.75 INCH        MORA               NM   PUBLIC

&&

JAM
Special weather statement, Jul 8, 6:00 PM MDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 PM MDT FRI JUL 8 2005

NMZ006-011>013-016-018>021-090130-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-QUAY COUNTY-
ROOSEVELT COUNTY-
600 PM MDT FRI JUL 8 2005

...ISOLATED STRONG THUNDERSTORMS OVER EASTERN NEW MEXICO THIS
EVENING...

SEVERAL AREAS WITH SHOWERS AND ISOLATED STRONG THUNDERSTORMS WILL BE
ACTIVE ACROSS EASTERN NEW MEXICO DURING EARLY EVENING. ALTHOUGH LESS
ACTIVE THAN PREVIOUS EVENINGS THIS WEEK...SOME OF THE STORMS WILL
BE CAPABLE OF PRODUCING GUSTY WINDS OF 35 TO 50 MPH AND SMALL HAIL
TO NEAR THREE QUARTER INCH IN DIAMETER.

THROUGH 8 PM...ONE AREA OF INCREASING THUNDERSTORMS WILL BE OVER
EASTERN TORRANCE AND WESTERN GUADALUPE COUNTIES OR BETWEEN
MOUNTAINAIR AND SANTA ROSA. STRONGEST STORMS WILL BE LOCATED
NORTHWEST AND SOUTHWEST OF ENCINO AND ALSO ALONG INTERSTATE 40
BETWEEN CLINES CORNERS AND SANTA ROSA.

OTHER STRONG THUNDERSTORMS WILL BE LOCATED OVER FAR EASTERN CHAVES
COUNTY NEARLY 40 MILES EAST OF ROSWELL OR ABOUT 5 TO 10 MILES
NORTHWEST OF THE COMMUNITY OF CAPROCK IN LEA COUNTY.

A FEW OTHER ISOLATED STORMS WILL BE DEVELOPING WEST OF TUCUMCARI
AND NEAR MOSQUERO IN HARDING COUNTY.

03
Special weather statement, Jul 8, 7:30 PM MDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
730 PM MDT FRI JUL 8 2005

NMZ006-007-012-013-018>021-090330-
CHAVES COUNTY PLAINS-CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-
DE BACA COUNTY-FAR NORTHEAST PLAINS-HARDING COUNTY-QUAY COUNTY-
ROOSEVELT COUNTY-
730 PM MDT FRI JUL 8 2005

...ISOLATED STRONG THUNDERSTORMS CONTINUING OVER EASTERN NEW MEXICO
THIS EVENING...

STRONG THUNDERSTORMS CAPABLE OF GUSTY WINDS GREATER THAN 45 MPH AND
HEAVY BURSTS OF LARGE HAIL WILL CONTINUE DURING MID EVENING ACROSS
EASTERN NEW MEXICO FROM NEAR CLAYTON SOUTH TO TUCUMCARI AND SANTA
ROSA AND ALSO SOUTH OVER RURAL AREAS LOCATED BETWEEN FORT SUMNER AND
CLOVIS.

SOME OF THE STORMS ARE DEVELOPING RAPIDLY AND PRODUCING SHORT
BURSTS OF MODERATE HAIL WITH FREQUENT LIGHTNING.

OTHER STORMS ARE MORE INTENSE AND WILL PRODUCE HAIL GREATER THAN ONE
INCH AND WIND GUSTS OVER 60 MPH MAINLY OVER RURAL AREAS AND OPEN
RANGELANDS BETWEEN CLOVIS...TUCUMCARI...AND FORT SUMNER.

REMAIN ALERT FOR THESE STRONG STORMS AND CONTINUE TO LISTEN FOR
POSSIBLE WARNINGS AND ADDITIONAL STATEMENTS THROUGH 10 PM.

03
Special weather statement, Jul 8, 7:45 PM MDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
745 PM MDT FRI JUL 8 2005

NMZ018-090300-
DE BACA COUNTY-
745 PM MDT FRI JUL 8 2005

...STRONG WINDS EXPECTED OVER SUMNER LAKE THROUGH 9 PM...

AT 745 PM...A BOUNDARY OF STRONG WINDS WITH GUSTS OF 30 TO
45 MPH WAS MOVING SOUTHWEST FROM QUAY COUNTY INTO NORTHEAST DE BACA
COUNTY.

BY 8 PM THESE STRONG NORTHEASTERLY WINDS WILL MOVE OVER SUMNER LAKE
CREATING DANGEROUS CONDITIONS FOR BOATERS ON OPEN WATERS.

BOATERS AND CAMPERS SHOULD REMAIN ALERT AND BE PREPARED FOR GUSTY
WINDS LASTING FROM NEAR 8 PM THROUGH 9 PM.

03

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 6:13 PM MDTSevere Thunderstorm WarningABQHarding64 min
Jul 8, 6:39 PM MDTSevere Thunderstorm WarningABQSan Miguel66 min
Jul 8, 7:05 PM MDTSevere Thunderstorm WarningABQGuadalupe, Quay59 min
Jul 8, 9:12 PM MDTSevere Thunderstorm WarningABQDe Baca33 min
Jul 8, 9:46 PM MDTSevere Thunderstorm WarningABQDe Baca44 min
Jul 9, 4:57 PM MDTSevere Thunderstorm WarningABQSan Miguel67 min
Jul 9, 5:00 PM MDTSevere Thunderstorm WarningABQGuadalupe60 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.